Funnel Cloud, Palo Alto
- When
- July 14, 6:30 PM CST
- Where
- Palo Alto County, 2.44 mi NE of Emmetsburg
- Reported by
- Broadcast Media
- Coordinates
- 43.140, -94.660
Broadcast media relayed reports of funnel clouds in the area.
A relatively stationary, weak boundary remained draped across the state in a roughly north-south orientation, along which a few funnel clouds were reported. In general, the environment was such that funnel clouds were possible, including lifted condensation levels under 750 meters, 0-3 km CAPE values around 50 to 100 J/kg, and a general boundary along which helicity would be maximized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively stationary, weak boundary remained draped across the state in a roughly north-south orientation, along which a few funnel clouds were reported. In general, the environment was such that funnel clouds were possible, including lifted condensation levels under 750 meters, 0-3 km CAPE values around 50 to 100 J/kg, and a general boundary along which helicity would be maximized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:41 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 641 PM CDT Sat Jul 14 2018 .SHORT TERM.../Tonight through Sunday/ Issued at 325 PM CDT Sat Jul 14 2018 Tonight into Sunday...Isolated to scattered showers look to continue over portions of north central to northeast Iowa this afternoon into the early evening. Little concern with any severe threat, but certainly cannot rule out a funnel cloud or two this afternoon. Particularly in the location between Highway 30 to Highway 20 corridors where the latest SPC Mesoanalysis non- supercell parameter pegs this area. Certainly viable with decent instability (especially 0-3km), some weak moisture convergence, enough vorticity present and very weak, if any at all, shear present this afternoon. The low-level lapse rates are not great, but we've already received one report in southern Marshall County. The other concern for tonight is fog development. The hires models are in good agreement with visibility restrictions by around 09z Sunday over the northern portion of the CWA. Fog looks to spread further west and south towards 12z Sunday and have introduced fog for much of the remainder of the forecast area during this time. Certainly need to monitor for potential advisory, mainly in the northeast where the fog looks to develop a bit sooner. Another round of showers and a few storms are possible late Sunday morning into the afternoon as the surface low remains stalled over northern Illinois. .LONG TERM.../Sunday night through Saturday/ Issued at 325 PM CDT Sat Jul 14 2018 Much cooler temperatures are anticipated throughout the week and the next potential for widespread measurable rains is Wednesday into Thursday with a 500mb shortwave trough pushing across the region. Low confidence with any widespread severe threat Wednesday night as there is weak instability and shear with this next system. Moderate moisture transport into the central to western sections of the forecast area and with the GFS suggesting precipitable water values over 2" and warm layer cloudy depths over 4000 meters, certainly heavy rain is the main threat. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 628 PM CDT Sat Jul 14 2018 Expecting VFR conditions across all sites this evening, although with cumulus deck some brief fluctuations between VFR/MVFR is possible. The main concern this period is fog development overnight impacting ALO/MCW and possibly FOD. Less confidence with development further south for DSM so will be something to monitor for next issuance. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Sat Jul 14 2018 IAZ005>007-016-017-025>028-033>039-044>050-057>062-070>075- 081>086-092>097-152100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 350 PM CDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible on Sunday. However, the severe weather threat remains low. The next potential for widespread thunderstorms if Wednesday into the Thursday. The severe weather potential remains low at this time, but heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotters are not anticipated to be needed. IAZ004-015-023-024-152100- Emmet-Palo Alto-Pocahontas-Humboldt- 350 PM CDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible on Sunday. However, the severe weather threat remains low. The next potential for widespread thunderstorms if Wednesday into the Thursday. The severe weather potential remains low at this time, but heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotters are not anticipated to be needed. KLP
The Sioux Falls radar (KFSD), 174 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
2 funnel cloud. Local standard time, as filed.
Broadcast media relayed reports of funnel clouds in the area.
Public reported a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773492, 773493.